Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 172, NWS Lincoln, IL

September 27, 2019Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 27, 2019, 1:23 PM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2019, 1:23 PM CDT (18:23 UTC)
Expired
Sep 27, 2019, 2:00 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:00 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 27, 1:00 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
100 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 303 AM CDT Fri Sep 27 2019

An active weather pattern will bring periods of showers and
thunderstorms, as far south as central Illinois, for the next
couple days, as a frontal boundary moves in. In addition, warmer
and humid air will push in from the south.

&&

.UPDATE...
Issued at 1044 AM CDT Fri Sep 27 2019

Updated the forecast for current convective trends in central
Illinois and to make minor adjustments to temperatures.
Thunderstorms with periods of heavy rain are currently
concentrated along the Illinois River valley due to low level
moist, warm advection. The low level flow is nearly parallel to
the convection, so training of storms and a slow eastward
progression will result in a slower eastward progression. Will
need to keep an eye on further development in this area into early
afternoon...but as the low level jet weakens/shifts northeastward
there should be a decline in the coverage of the thunderstorms in
central IL early this afternoon.

Only isolated/spotty showers can be expected in east central IL,
with mostly sunny and very warm conditions in southeast IL.
Temperatures will vary considerably across the forecast area, with
mid to upper 70s for highs NW of the IL River, lower to middle 80s
in central IL and around 90 in southeast IL.

With a pretty stout lower/mid level cap for later this afternoon
into early this evening, convection will be scattered at most in
west central and central IL. Will need the advancing cold front to
force showers and t-storms to develop at or behind the front late
this evening and overnight. Each updated convective allowing model
run seems to be pushing this a bit later as a result.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 303 AM CDT Fri Sep 27 2019

A 40-45 kt southwesterly low-level jet brings strong moisture
transport into the western CWA this morning. Isolated showers have
already developed in eastern IA/northern IL, and as the jet veers
and convergence increases this morning, activity will build south,
primarily affecting locations northwest of I-55 into midday.

This afternoon, forecast soundings show strong warming
in the 850-700 mb layer, indicating a strong capping inversion
will set up, limiting convection. Brisk southwest winds ahead of a
cold front to our northwest, will produce quite an airmass change
from yesterday, as upper 60s to near 70 dewpoints advect in,
along with unseasonably warm air.

A strong cold front advancing from the northwest, is expected to
spark convection in eastern IA and far northwest IL late afternoon
into early evening. The thermodynamic environment along and ahead
of the front would support strong to severe convection into early
evening, with ML CAPEs +2000 J/kg and 40-45 kt 0-6 km bulk shear.
However, the strongly capped environment ahead of the front should
tend to limit activity to immediately along and behind the front.
With a slightly slower frontal timing, CAMs suggest storms will
enter the far NW CWA during the early to mid evening as diurnal
instability quickly wanes. As a result would expect intensity to
quickly drop off as storms overspread the NW CWA tomorrow evening,
but will need to monitor for the potential large hail or
downburst winds for a few hour window into mid evening, primarily
NW of the IL River. With both the morning and evening convection,
locally heavy rain is possible as Pwats rise to 1.8-2". These
values are at the top of climatology for late Sept.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 303 AM CDT Fri Sep 27 2019

Models are in good agreement that the front will stall across
central IL on Saturday. There is little in the way of mid/upper
level support, but with weak low level convergence, have low
chance pops over the northwest half of the area (along and north
of the front). The front will provide a sharp temperature
gradient, with northeast flow behind the front limiting highs to
the lower 70s over the northern third, while southwest flow south
of the boundary pushes the southeast CWA into the upper 80s/near
90.

Shower/storm chances linger, again mainly in the west/northwest
half of the area Saturday night into early Sunday. By Sunday
afternoon the front should get a good push north, resulting from
cyclogenesis in the Plains. This sends the convection farther
northwest out of the CWA for late weekend, and also spreads the
summer-like heat and humidity from southern IL back north across
central IL.

Monday through Tuesday, a digging western US trough allows a
strong sub-tropical ridge to our south to expand north. This
shunts the storm track even farther northwest, with dry, but
unseasonably hot and humid air overspreading the region. 850 mb
temps near +20C will support highs in the mid 80s to lower 90s, or
10-20 degrees above normal.

Medium range models are in fair agreement that the ridge breaks
down mid-week. The active frontal zone eventually works in from
the northwest late Tuesday night through Wednesday night, with a
good chance for storms and locally heavy rain given anomalously
high Pwats. NBM brings mid-upper 60s highs on Thursday for the
north half, but confidence on the degree of cool air push behind
the front is low due to poor model consistency.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Sep 27 2019

Complex TAFs for central IL the next 24 hours with a combination
of existing convection around the I-74 corridor and the
expectation for additional convection, potential for LLWS and IFR
ceilings tonight.

Current convection at KPIA and KCMI will continue in those areas
until 19-20z with occasional MVFR ceilings with the CBs. We should
see a lull in this activity as the short range convective allowing
models show the low level jet weakening and shifting more
northeastward. Thus, VFR conditions can be expected much of the
afternoon. The wind fields are rather disturbed due to outflow
boundaries from the thunderstorms, but these should settle back to
a gusty southerly flow during the afternoon.

The next potential for convection is expected this evening after
01-03z in central IL as the strong low level flow ahead of an
advancing cold front continues to pump low level moisture into
west central, then central Illinois. The front is expected to move
through the I-55 corridor around or shortly after midnight, then
slow down as it becomes nearly parallel to the upper level flow.
Periodic showers and IFR ceilings are expected behind the front at
KPIA and KBMI. Not a lot of confidence that the lowest ceilings
will make to the other TAF sites in central IL. However, with the
boundary settling very close to the I-72 corridor will go with
MVFR ceilings for now after daybreak Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Miller
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...Miller
Hazardous weather outlook, Sep 27, 11:55 AM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Fri Sep 27 2019

ILZ027>031-036>038-040>043-047-048-281100-
Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-
Peoria-Schuyler-Stark-Tazewell-Woodford-
1155 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois, generally north of a Beardstown to Bloomington line.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms at midday will diminish this afternoon,
but additional storms are likely again this evening. There is an
enhanced risk of severe weather with these latter storms. Large
hail and damaging winds are the primary concerns, though a few
tornadoes cannot be ruled out, especially when the storms first
form. Heavy rain is also a concern, which may cause areas of
flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this afternoon, but
the most likely activation period is between 6 pm and 10 pm.

ILZ044>046-049>057-061-281100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Morgan-Moultrie-
Piatt-Sangamon-Scott-Shelby-Vermilion-
1155 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms at midday will continue early this
afternoon, mainly north of I-72 to Danville. A few of these storms
may be strong to severe, with hail and damaging winds. Additional
storms this evening also have the potential to be strong to
severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are possible from Saturday into Sunday
morning, and again Wednesday into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through early afternoon
east of I-55, then activation may be needed again later this
evening.

ILZ062-063-066>068-071>073-281100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1155 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible near the I-70 corridor today
and tonight. Severe weather is not expected in southeast
Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional storms are forecast for late Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Sep 27, 12:15 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             EAST PEORIA             40.67N 89.55W
09/27/2019  E0.50 INCH       TAZEWELL           IL   PUBLIC

            MPING REPORT

1125 AM     HAIL             ARMINGTON               40.34N 89.31W
09/27/2019  E0.88 INCH       TAZEWELL           IL   PUBLIC

            DIME TO NICKEL SIZE.

&&

GEELHART
Local storm report, Sep 27, 12:25 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
09/27/2019  M2.00 INCH       KNOX               IL   COCORAHS

&&

GEELHART
Special weather statement, Sep 27, 12:46 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1246 PM CDT Fri Sep 27 2019

ILZ031-271830-
Woodford-
1246 PM CDT Fri Sep 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODFORD COUNTY
UNTIL 130 PM CDT...

At 1245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flanagan to near Metamora. Movement was
east at 35 mph.

Penny size hail and wind gusts of 40 mph will be possible with these
storms.

Locations impacted include...
Metamora, Germantown Hills, Minonk, Roanoke, Rome, Spring Bay, Bay
View Gardens, Peoria Heights, Cazenovia, Benson, Panola and Low
Point.

This includes Interstate 39 between mile markers 17 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 8893 4075 8893 4078 8956 4085 8953
      4088 8950 4091 8948
TIME...MOT...LOC 1745Z 274DEG 29KT 4085 8890 4080 8931

Geelhart
Local storm report, Sep 27, 1:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
107 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       5 N PEORIA              40.82N 89.62W
09/27/2019  M3.43 INCH       PEORIA             IL   MESONET

            INCLUDING 2.08 INCHES IN 1 HOUR. APRS MESONET

1245 PM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
09/27/2019  M2.99 INCH       PEORIA             IL   MESONET

            INCLUDING 2.03 INCHES IN 1 HOUR. APRS MESONET

&&

GEELHART
Local storm report, Sep 27, 1:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
112 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             1 NW METAMORA           40.80N 89.38W
09/27/2019  E1.00 INCH       WOODFORD           IL   MESONET

            MPING REPORT

0111 PM     HAIL             PEORIA HEIGHTS          40.75N 89.57W
09/27/2019  E0.50 INCH       PEORIA             IL   PUBLIC

&&

GEELHART
Local storm report, Sep 27, 1:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
117 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             1 WSW PEORIA            40.74N 89.62W
09/27/2019  M1.00 INCH       PEORIA             IL   MESONET

            MPING REPORT

0110 PM     HAIL             PEORIA HEIGHTS          40.75N 89.57W
09/27/2019  E0.88 INCH       PEORIA             IL   TRAINED SPOTTER

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:31 AM CDTRiver Flood WarningILXFulton, Knox6 days
Sep 27, 9:49 AM CDTAreal Flood AdvisoryILXKnox, Marshall, Peoria, Stark3 hr
Sep 27, 11:29 AM CDTSpecial Weather StatementILXMcLean46 min
Sep 27, 11:47 AM CDTSpecial Weather StatementILXMarshall28 min
Sep 27, 12:29 PM CDTAreal Flood AdvisoryILXMarshall, Peoria, Woodford2 hr
Sep 27, 12:46 PM CDTSpecial Weather StatementILXWoodford44 min
Sep 27, 1:10 PM CDTAreal Flood AdvisoryILXMarshall, Woodford3 hr
Sep 27, 1:32 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford3 hr
Sep 27, 1:35 PM CDTSpecial Weather StatementILXKnox40 min
Sep 27, 1:38 PM CDTFlash Flood WatchILXCass, Fulton, Knox, McLean, Marshall, Mason and 8 more17 hr
Sep 27, 1:56 PM CDTSevere Thunderstorm WarningILXPeoria34 min
Sep 27, 3:25 PM CDTSpecial Weather StatementILXWoodford35 min
Sep 27, 4:05 PM CDTSevere Thunderstorm WarningILXMarshall, Tazewell, Woodford25 min
Sep 27, 4:30 PM CDTAreal Flood WarningILXMarshall, Peoria, Tazewell, Woodford3 hr
Sep 27, 6:19 PM CDTSevere Thunderstorm WarningILXFulton, Knox41 min
Sep 27, 6:55 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.